Virginia, 2019Damaging Winds in Virginia, June 18, 2019
June 18, 2019 · NWS LWX · 3 events in 2 counties and zones
Instability and low level moisture in combination with energy moving through the upper levels of the atmosphere generated scattered showers and thunderstorms in the afternoon and evening. A couple of these thunderstorms intensified to severe levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Instability and low level moisture in combination with energy moving through the upper levels of the atmosphere generated scattered showers and thunderstorms in the afternoon and evening. A couple of these thunderstorms intensified to severe levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 2:03 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 18, 2:03 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EDT Tue Jun 18 2019
.SYNOPSIS...
A front will be stalled near the area this afternoon and remain
in the mid-Atlantic region through much of the upcoming week.
This will lead to a prolonged period of unsettled weather. The
front should finally push southeast of the region Friday, with a
period of drier and less humid weather likely for week's end
and the start of the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers and severe thunderstorms will continue to develop this
afternoon into this evening, especially to the east of the Blue
Ridge. There is a Severe Thunderstorm Watch in effect through
10pm this evening for northeast and southern Maryland, the
District of Columbia, northern and eastern Virginia. Thunderstorms
will be capable of producing damaging winds, large hail and
very heavy rainfall. 3000 J/kg surface based CAPE and 1500 J/kg
mixed layer CAPE is concentrated from the Mason-Dixon region of
northeast Maryland south and west into easterly parts of
Virginia. There is also 20 to 30 knots of shear over this same
area and even southwest into the Virginia Piedmont. We should
still see a ramp up of severe thunderstorms over northeast
Virginia and the D.C. metropolitan area between 4pm and 7pm, and
then some damaging thunderstorms developing over northeast
Maryland and southern Maryland between 7pm and 10pm. A Flash
Flood Watch remains in effect for central, northeast and
southern Maryland, the metropolitan areas and eastern portions
of Virginia. Rain rates of an inch per hour is likely with the
heaviest activity.
Later this evening and overnight, upper level energy will
continue crossing the region, so showers and storms could linger
for some time, perhaps most of the night, though intensity
should wane as the night progresses. Lows in the 60s and 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The stationary front will remain north of the region on
Wednesday and most of Thursday. Upper level energy should wane
for a time on Wednesday, especially as we head towards peak
heating, so we may see a bit of a in convective coverage and
associated risks (flood/severe). With more cloud cover, highs
will be lower slightly, but still mostly 80s. Lows again in the
60s to low 70s.
This changes in regard to the severe risk, at least, on
Thursday. A much stronger cold front and upper trough will
approach from the west during the afternoon and cross the region
Thursday night. With shear likely in excess of 40 knots and
significantly larger CAPE values (helped along by a longer
interval of sunshine expected in the AM), the severe risk is
definitely elevated. Hail and damaging winds will be the main
threat, but couldn't rule out a stray tornado. Flood risk will
be present but as storms should be moving along, do not think it
is as high as today. The additional sunshine should help elevate
temps closer to 90 by afternoon. Lows in the 60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A cold front will move through our region early on Friday and shift
eastward out of region. High pressure will briefly build over the
region through Saturday. Temperatures will be mild in the mid 70s
during the day Friday and Saturday with overnight lows in upper 50s
and into the 60s
The Sunday through Monday period has a lot of uncertainty at this
time. There is the potential for another frontal boundary to stall
over our region on Sunday and linger into Monday. The models are
disagreeing on where and when this will occur and how wide spread
thunderstorms and showers will be Sunday or Monday. Their is both a
timing and location difference between the global model. The main
takeaway from the current solutions is that their will be the
potential for the formation of showers and thunderstorms along the
frontal boundary depending on when it move into the region and where
it stalls.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions with exception to strong to severe thunderstorms
later this afternoon and evening. Storms may linger well into
the night tonight, with another patchy fog/low cloud risk late
tonight/early Wednesday. More of the same, overall, for
Wednesday and Thursday, though severe storm risk is higher on
Thursday afternoon.
Skies are forecast to clear out Friday into Saturday. Winds out of
the north are looking to remain elevated through Saturday morning
behind the frontal passage. Winds upwards of 25 to 30 knots will be
possible. On Saturday, winds are expected to taper off out of the
north by the mid morning periods. VFR conditions expected at this
time.
&&
.MARINE...
Winds are expected to stay below SCA-levels through Wednesday.
Short-fused Special Marine Warnings may be needed in
association with thunderstorms over the waters each afternoon
through Wednesday.
Winds will be increasing ahead of an approaching cold front
Thursday, and Small Craft Advisories may be needed. Special
Marine Warnings may also be necessary as the front brings
another round of showers and t-storms to the waters.
A cold front will move through the region early on Friday. Winds are
forecast to remain elevated with wind gust as high as 30 knots
possible through Saturday morning. Small Craft advisories are likely
for Friday and early Saturday with the potential for a Gale Warning
on Friday.
&&
.HYDROLOGY...
Since groundwork has been laid with some isolated heavy rain
totals yesterday, and additional convection along a stalled
front is possible this afternoon through Thursday, will have to
monitor for additional short-fuse flooding/flash flooding this
week. A Flash Flood Watch has been issued for portions of the
region once again today. Mainstem river flooding looks less
likely.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ003>006-
011-013-014-016>018-501>508.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ036>040-
050>057-501-502-505>508.
WV...None.
MARINE...None.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...JMG
AVIATION...KLW/JMG
MARINE...KLW/JMG
HYDROLOGY...KLWHazardous weather outlook, Jun 18, 1:50 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
250 PM EDT Tue Jun 18 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
250 PM EDT Tue Jun 18 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect through 10pm this
evening. Thunderstorms will be capable of producing damaging winds
and large hail across northeast and southern Maryland, the
District of Columbia, and over the waters of the Chesapeake Bay
and Tidal Potomac this afternoon and evening.
A Flash Flood Watch remains in effect until 11pm this evening.
Heavy rain from showers and strong to severe thunderstorms may
produce scattered incidents of flooding this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated severe thunderstorms with damaging winds and large hail
are possible Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is required at this time. Spotters are asked to
relay severe weather and flood reports via standard operating
procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
250 PM EDT Tue Jun 18 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect through 10pm this
evening. Thunderstorms will be capable of producing damaging winds
and large hail across portions of central Maryland and central
and northeast Virginia this afternoon and evening.
A Flash Flood Watch remains in effect until 11pm this evening.
Heavy rain from showers and strong to severe thunderstorms may
produce scattered incidents of flooding this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heavy rain from showers and thunderstorms may produce scattered
incidents of flooding Thursday afternoon and evening.
Isolated severe thunderstorms with damaging winds and large hail
are also possible Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is required at this time. Spotters are asked
to relay severe weather and flood reports via standard operating
procedures.
In the hours before
Local storm report, Jun 18, 10:43 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 AM EDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 1 E LITTLE FALLS 38.93N 77.10W
06/17/2019 DISTRICT OF COLUMB DC 911 CALL CENTER
TREE DOWN ON THE 5100 BLOCK OF LOWELL ROAD.
&&
EVENT NUMBER LWX1904824
JMGLocal storm report, Jun 18, 10:46 AM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1146 AM EDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG WASHINGTON 38.91N 77.02W
06/17/2019 DISTRICT OF COLUMB DC 911 CALL CENTER
TREE DOWN ON THE 600 BLOCK OF UNDERWOOD STREET.
&&
EVENT NUMBER LWX1904825
JMGLocal storm report, Jun 18, 10:58 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1158 AM EDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG WASHINGTON 38.91N 77.02W
06/17/2019 DISTRICT OF COLUMB DC 911 CALL CENTER
TREE DOWN ON THE 600 BLOCK OF UNDERWOOD STREET.
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1904825
JMGLocal storm report, Jun 18, 10:59 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 AM EDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL LEONARDTOWN 38.30N 76.64W
06/17/2019 M1.75 INCH ST. MARYS MD TRAINED SPOTTER
GOLF BALL SIZE HAIL NEAR INTERSECTION OF POINT LOOKOUT
RD AND HOLLYWOOD RD
&&
EVENT NUMBER LWX1904826
KLWLocal storm report, Jun 18, 11:18 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1218 PM EDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 SW TAKOMA PARK 38.97N 77.02W
06/17/2019 DISTRICT OF COLUMB DC 911 CALL CENTER
TREE DOWN ON THE 600 BLOCK OF UNDERWOOD STREET.
&&
CORRECTED LOCATION
EVENT NUMBER LWX1904825
CJLThunderstorm Wind, Spotsylvania
- When
- June 18, 4:30 PM EST
- Where
- Spotsylvania County, 0.88 mi SE of Gatewood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.070, -77.660
Three trees were blown down near the intersection of Wallers Road and Partlow Road.
Thunderstorm Wind, Spotsylvania
- When
- June 18, 4:40 PM EST
- Where
- Spotsylvania County, 0.88 mi NW of Marye
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -77.590
Numerous trees and large tree limbs up to 8 inches in diameter were blown down in the vicinity of Blaydes Corner Road.
Thunderstorm Wind, Fauquier
- When
- June 18, 5:05 PM EST
- Where
- Fauquier County, 1.08 mi E of Alwington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.700, -77.760
A tree was blown down in the 6200 block of Old Auburn Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 18 to 24, 20193 deaths · 3 events
- Heat in Nevada, June 18 to 20, 20192 deaths · 1 event
- Tornado and Hail in Oklahoma, June 18 to 19, 2019$222,000 · EF1 · 41 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20193 injured · $500,000 · 4 in hail · 13 events
- Flash Flooding and Flooding in Ohio, June 18 to 21, 2019$102,000 · 50 kt wind · 50 events
- Hail and Damaging Winds in Oklahoma, June 18 to 19, 2019$112,000 · 2 in hail · 30 events
- Flash Flooding and Damaging Winds in Virginia, June 18 to 19, 20191 injured · $35,000 · 50 kt wind · 12 events
- Flash Flooding and Flooding in Kansas, June 18 to 21, 20192.5 in hail · 45 events
- Tornado and Hail in Texas, June 18, 2019EF0 · 41 events
- Flash Flooding in Pennsylvania, June 18, 2019$48,000 · 7 events
- Flash Flooding and Flood in Ohio, June 18 to 20, 201928 events
- Damaging Winds in Virginia, June 18, 2019$25,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834269, 834270, 834271.